Every time I draw up an insulin shot for my son Joey I am acutely aware of what could happen if the immediate future does not proceed as I expect. Most of the time the problems that arise are not the result of anything Joey or I have consciously done, but rather are the fault of circumstance, i.e., a meal is not delivered on time, an unexpected phone call is received or a car breaks down after an insulin injection has been given. Unforeseen events like these can usually be remedied by carrying supplies of sugar and insulin. But recently I experienced an unpredictable event that had dangerous consequences.
It was late September and it was one of those California days of sunshine and cool breezes. I had just returned from a James Taylor concert and my head was full of music. I was feeling relaxed and happy to be home with my children following a day of rest from the chores of motherhood and managing my son’s diabetes.
I was busy preparing dinner, listening to my new CD and in a terrific mood. My children were playing outside as I talked and laughed with my visiting mother-in-law. A half-hour before dinner I performed my son Joey’s predinner blood test. I then carried the meter back into the kitchen, drew the shot and went back outside to give Joey his shot.
The moment I finished pushing in the plunger I said to myself, “That shot took too long.” I immediately realized that I had given Joey his morning insulin dose instead of his evening dose. Joey’s morning dose at the time was three units of Regular and seven units of NPH, and his evening dose was two units of Regular and two units of NPH. In other words, I had given Joey a potentially lethal dose of insulin.
My first reaction was to run and hide. I found myself sitting on the ground in a nearby hedge and realized that I would have to come out and face what had happened. I knew that I had two hours before the regular insulin would be peaking and that I would be able to plan a course of action in the next two hours.
I went inside and told my husband what had happened and felt my first surge of shame at the mistake I had made. We decided to call Joey’s endocrinologist immediately and develop a plan. After talking to her, I felt that maybe we could get through the peak of the regular without any problem. I would just give him soda, cookies and candy.
This was not hard to do with a six-year-old, but counteracting the long-term NPH was a different matter. Six-year-old children simply cannot stay awake past a certain point.
We were able to handle the early evening hours with soda and sweets, but Joey’s bedtime was approaching. The regular insulin began to peak at 8 p.m., and the NPH began to work at the same time. At 9 p.m. Joey’s blood sugar began to plummet and no matter how much milk he drank or how many cookies he ate, we were not able to stop the dropping. He dropped 150 points in 15 minutes, and I called the doctor again.
She also began to see that we would not be able to handle this situation at home and advised us to administer glucagon and drive him to the emergency room. Joey vomited immediately after we gave him the glucagon, a common reaction, and we then wrapped him in a blanket and took off for the hospital.
Once in the emergency room we were ushered into a back room where nurses quickly assessed his situation. I was growing more anxious by the second as it had been some time since the glucagon had been given, his NPH was going strong and we still had a long night ahead. I was eager for the emergency room staff to get Joey started on intravenous glucose.
As often happens in an emergency room, we were in what seemed like an unending wait. We had to wait for an emergency room physician to look Joey over before a course of action could be determined. We were waiting for Joey’s doctor to call in, and we were nervously awaiting some kind of quick action to help Joey before he went into severe insulin shock.
I had asked several times if the nurse could please test Joey, as he looked pale to me. Finally, I couldn’t wait any longer so I tested him. A nurse rushed over and scolded me saying, “That was an unnecessary test, you should wait for me.”
I was already feeling hurt, ashamed and scared as I lay across my son’s body waiting for the emergency room staff to help him, and now I was made to feel that I was intentionally hurting my child to satisfy myself.
Later, when I was trying to process the events of the evening I got angry at the scolding I had received. I remember thinking: “You sent us out into the world four years ago after just four days in this hospital. I had to learn how to manage this child’s diabetes in four short days and then I was expected to keep him alive. I have been doing just that with very little support from this place. But now, because I have made ONE mistake and have had to place myself in your hands, I am made to feel bad for one extra test.
“Are you kidding?!?!” I thought.
“Do you know how many tests and shots I have given this child? Do you know how many times I have tested him in the night? Do you know how many times I have saved his life? Do you know how many times I have cried and done all of this alone? And now you would take away my only tool to survive?”
When a doctor finally arrived Joey’s BGs were so unstable and were dropping so fast he was given a dose of D50, an injectable glucose which can have serious side-effects if not administered correctly. This raised his BGs rapidly and temporarily stabilized the situation. He was then given an IV of glucose.
For the rest of the very long night he was tested every hour, and the IV glucose was adjusted accordingly. I had thought that once the NPH had peaked and worn off that Joey would be all right. But there were several times in the early morning hours when he dropped again and I was grateful for the IV.
The next day Joey was exhausted. He had been a trooper throughout the entire ordeal. At one point during the evening, while I was holding his hand, I looked over at him and said, “I’m sorry, Joey.”
“It’s OK, Mom, I know you never MEANT to hurt me,” he said.
It took all the strength I had to not fall apart at that moment. I always tell people that Joey has amazing reserves of strength and patience. I don’t know if this is a result of what he has had to deal with as a diabetic or if it is just his personality. Because he was diagnosed when he was only two, I’ll probably never know, but on this night in particular, I felt pride and anguish that my little boy was so brave and so understanding BECAUSE he had diabetes.
What Have We Learned From This Episode?
First, I have developed some checks for myself when I draw up Joey’s insulin. Now, I do it in a quiet place and I say aloud what I am doing. If there is another adult around I’ll ask him or her to look at what I have done. If there isn’t, I immediately write down the dose in Joey’s log book. I’ve caught myself several times making small errors and this has helped save me from repeating similar mistakes.
We have also learned not to be afraid of the emergency room. If this ever happens again, which I pray it does not, I would never wait until things became critical to take him to the hospital. In the future I’ll be able to see more clearly what I can and cannot handle. Panic and fear are of no use in such a situation. If you are prepared, then panic can be avoided.
I have learned to not be afraid to be my child’s advocate in the hospital. I have been his pancreas for five years, and I know his diabetes and the nuances of his body as well as anyone. I respect hospital staffs and I adore my physicians, but I see them as my partners in this game of life support I play with Joey’s diabetes.
I have learned to let go of mistakes once the danger has passed. I’ve learned the hard way that I’m not going to achieve anything by beating myself up with shame or regret. It was a mistake. I have given Joey thousands of shots, and I am lucky that this mistake has only happened once. With this in mind I teach Joey to be careful and to check everything, but not to hurt himself with regret when mistakes are made.
Finally, I have added a new prayer at shot time …”God be with me as I draw this shot.”
Diabetes is relentless and I am human. I need the support of friends, family, medical staff and especially God as I try to do my best.
Editor’s Note: For other stories on the same subject, see “My Insulin Overdose” and “I Just Injected 46 Units of the Wrong Insulin!”